Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Topeka, KS

April 7, 20235 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 7, 2023, 3:17 AM CDT for 5 counties in Kansas. It took effect at Apr 7, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 3:17 AM CDT (08:17 UTC)
In effect from
Apr 7, 2023, 1:00 PM CDT
Expired
Apr 7, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS83 KTOP 070817
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
317 AM CDT Fri Apr 7 2023

KSZ008-009-020-021-034-080100-
/O.NEW.KTOP.FW.W.0004.230407T1800Z-230408T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-
317 AM CDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...South winds 15 to 20 mph with gusts up to 25 mph.

* HUMIDITY...Relative humidity falling into the 15 to 19 percent
  range during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
785 
WWUS83 KTOP 071942
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
242 PM CDT Fri Apr 7 2023

KSZ008-009-020-021-034-080545-
/O.NEW.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/
/O.CON.KTOP.FW.W.0004.000000T0000Z-230408T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-
242 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 008, 009, 020, 021, AND 034... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR 
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
008, 009, 020, 021, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Saturday. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...South winds 15 to 20 mph with gusts of 25 to 30 mph.

* HUMIDITY...Relative humidity falling into the 15 to 20 percent 
  range during the afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning should not occur as fires could quickly become
  out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ010-022-035>037-080545-
/O.NEW.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/
Marshall-Riley-Dickinson-Geary-Morris-
242 PM CDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
010, 022, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Saturday. 

* AFFECTED AREA...Fire weather zones 010, 022, 035, 036, and 
  037. 

* WIND...South-southeast winds 15 to 20 mph with gusts of 25 to 
  30 mph.

* HUMIDITY...Relative humidity falling into the 15 to 20 percent
  range during the afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning should not occur as fires could quickly become
  out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
757 
WWUS83 KTOP 080050
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
750 PM CDT Fri Apr 7 2023

KSZ008-009-020-021-034-081000-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-230408T0100Z/
/O.CON.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-
750 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE
WEATHER ZONES 008, 009, 020, 021, AND 034...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES
008, 009, 020, 021, AND 034...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...South winds 15 to 20 mph with gusts of 25 to 30 mph.

* HUMIDITY...Relative humidity falling into the 15 to 20 
  percent range during the afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning should not occur as fires could quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ010-022-035>037-081000-
/O.CON.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/
Marshall-Riley-Dickinson-Geary-Morris-
750 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE
WEATHER ZONES 010, 022, 035, 036, AND 037...

* AFFECTED AREA...Fire weather zones 010, 022, 035, 036, and 
  037. 

* WIND...South-southeast winds 15 to 20 mph with gusts of 25 to 
  30 mph.

* HUMIDITY...Relative humidity falling into the 15 to 20 
  percent range during the afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning should not occur as fires could quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:03 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 7, 3:03 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
303 AM CDT Fri Apr 7 2023

.DISCUSSION...
Issued at 303 AM CDT Fri Apr 7 2023

Key Points:

- Elevated fire weather concerns Today and Saturday.

- Warming temperatures into next week.

Early this morning a surface high was located in northeast Missouri
with the surface ridge axis extending southwest into southeast
Kansas. Southerly winds have developed in the northeast and east
central Kansas since midnight on the backside of the surface high
while south winds continued in north central Kansas. A nearly zonal
flow was present at 07Z across Kansas while a trough on the mid
levels was moving into the Pacific Northwest. Ongoing fires this
morning were showing up well on Satellite imagery at 07Z, mainly
though the Flint Hills.

For today expect temperatures about 5 to 6 degrees warmer than
yesterday (mid 60s) as we mix from near 750mb in central Kansas to
around 800 mb in northeast and east central Kansas. A dry airmass
remains in place today and relative humidity drops to around 15 to
20 percent this afternoon. The winds are expected to be strongest in
north central Kansas with sustained winds of 15 to 20 mph with some
gusts to 25 mph as the pressure gradient tightens as low pressure
deepens in the lee of the Rockies. With critical fuels in place and
winds gusting to near 25 mph this afternoon will issue a Red Flag
Warning for much of north central Kansas for this afternoon. Similar
wind conditions are expected on Saturday and may expand further
eastward with higher wind speeds, setting up another day of
elevated fire danger.

A couple of shortwave troughs move through the northern and central
Plains Sunday and Monday bringing a low probability of showers and a
few thunderstorms to central and eastern Kansas. Moisture will be
limited, but should be sufficient for a few showers and storms to
develop within the moisture and instability axis. A warming trend
continues into next week with temperatures in the 70s Monday and
Tuesday warming into the 80s for Wednesday through the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1205 AM CDT Fri Apr 7 2023

VFR conditions are expected through the period. Main concern
initially is vsby at MHK with smoke which has been reducing vsbys
to a mile or less at times. Have ifr to mvfr vsbys through 12Z,
then vfr thereafter. Winds southeast to southerly generally 10kts
or less through the period, winds back to the southeast after
00Z.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Fri Apr 7 2023

Extreme fire danger is expected this afternoon mainly west of a line
from Washington to Clay Center and Bennington. Further east very
high Fire danger is expected eastward to near a Baileyville to
Emporia line. Relative humidity values will fall to 15-25 percent
area-wide with winds of 15-20mph, strongest across north central
Kansas. Forecast wind gusts around 25 mph are expected across
north central Kansas and should meet Red Flag criteria. Fire
partners indicate fuels are critical across much of north central
and northeast Kansas. Will issue a Red Flag warning from 1 PM to
8 PM today. Similar conditions are expected on Saturday which
could lead to another day of extreme to very high fire danger.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for KSZ008-009-020-021-034.

&&

DISCUSSION...53
AVIATION...53
FIRE WEATHER...53
Hazardous weather outlook, Apr 6, 2:42 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
242 PM CDT Thu Apr 6 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-071945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very high fire danger is expected Friday afternoon, mainly for areas
along and west of a Baileyville to Emporia line. Similar conditions
are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:42 PM CDTRed Flag WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more29 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.